Colorado, 2025

Hail and Damaging Winds in Colorado, July 7, 2025

July 7, 2025 · NWS BOU · 10 events in 4 counties and zones

High based showers and thunderstorms produced wind gusts up to 66 mph (KAPA). A couple tree were up rooted in the Centennial area due to the strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High based showers and thunderstorms produced wind gusts up to 66 mph (KAPA). A couple tree were up rooted in the Centennial area due to the strong winds. Lightning did not accompany all of the high wind reports. As storms moved east into a more moist airmass, they began to produce hail. Including, a one inch hail was reported with a storm in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 4:37 AM MST, 7 hours 8 minutes earlier. Its key messages:

  • Scattered afternoon/evening thunderstorms today, most numerous over the eastern plains.
  • Some strong to severe storms are possible with large hail and damaging wind gusts, mainly across the eastern plains.
  • Hot temperatures expected Wednesday with the upper 90s expected across the plains. It is possible the hot temperatures extend into Thursday.
Area forecast discussion, Jul 7, 4:37 AM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
537 AM MDT Mon Jul 7 2025

.KEY MESSAGES...

- Scattered afternoon/evening thunderstorms today, most numerous
  over the eastern plains.

- Some strong to severe storms are possible with large hail and
  damaging wind gusts, mainly across the eastern plains.

- Hot temperatures expected Wednesday with the upper 90s expected
  across the plains. It is possible the hot temperatures extend
  into Thursday.

&&

.UPDATE...
Issued at 300 AM MDT Mon Jul 7 2025

Upper level ridging begins to intensify over the region today
(continuing through Wednesday). With warming temperatures aloft
and slight drying, thunderstorm activity is expected to decrease
across the higher terrain and also along the I-25 urban corridor
today. There still should be enough moisture and instability this
afternoon for high-based thunderstorms. As the storms progress
eastward, storms encounter an increasingly unstable and more moist
airmass. Storms are expected to intensify with a few becoming
severe with large hail and winds to 60 mph. A shortwave trough
moves southeast across the Northern Plains today. This is expected
to produce a line of thunderstorms across Nebraska, which may
clip northeast Colorado as the line dives southeast. Storms are
expected to shift east of the area early this evening with the
area storm free around sunset.

&&

.DISCUSSION /Through Sunday/...
Issued at 238 PM MDT Sun Jul 6 2025

Satellite and radar show two main areas of convection this
afternoon. One area is along a boundary that has setup from near
Woodrow in western Washington County across to Kiowa. There are
good levels of instability feeding these storms with mixed-layer
CAPE around 1,500 j/kg. Strong updrafts have formed along this
boundary as a result. The issue these storms are currently having
with reaching severe limits is the lack of deep layer shear.
Surface to 6 km shear values are around 25 knots so storms may
struggle to maintain updrafts long enough to produce severe hail
although a report or two of 1" hail is possible. However, severe
wind gusts will be possible out of these storms throughout the
afternoon and evening given steep lapse rates and downdraft CAPE
around 1,700-1,800 j/kg. The other area of storms is along and
just south of the Cheyenne Ridge. This area will have the
potential for storms to congeal into a line as it heads east from
around Cheyenne, WY. As it heads further east, the instability
will increase with mixed-layer CAPE around 2,000 j/kg over the
far northeast corner of Colorado. It is expected that these storms
will produce damaging wind gusts up to 70 mph. A Severe
Thunderstorm Watch has been issued for areas along and east of
I-25 until 8pm tonight. Denver County was withheld from this watch
as dew points have dropped to the low 40 there and instability is
lower than other areas.

Some model guidance is showing that storms could continue into the
overnight hours tonight across the eastern plains. That threat
will depend on how much instability the storms this afternoon and
evening "use up." If there are fewer storms this afternoon and
evening, scattered coverage of storms could occur after midnight.
However, it is more likely that only a stray storm or two forms.

Better moisture will stay in place over the eastern plains on
Monday with dew point values in the low 60s from Akron and
eastward. With steep lapse rates, most unstable CAPE values are
forecast to exceed 3,000 j/kg in the northeast corner of Colorado.
This is ample instability for strong to severe storms to form. The
uncertainty with Monday's forecast will come from the amount of
shear and what boundaries are left behind from overnight
convection. A weak shortwave aloft will enhance deep layer shear
with values around 35 knots across the far northeast corner. These
factors will lead to the development of an MCS that could produce
severe wind gusts up to 70 mph mainly east of a line from Fort
Morgan to Limon. SPC has an enhanced risk of severe weather and it
seems reasonable for the far northeast corner. The Denver metro
and I-25 corridor will mostly likely avoid much of the severe
weather assuming the best moisture stays further east.

The axis of an upper level ridge will move northeastward into
Colorado on Tuesday. This will increase temperatures aloft and
will decrease the chance for storms. However, enough lingering
moisture could produce an isolated storm near the Cheyenne Ridge.
High temperatures will begin to warm up to the mid 90s across the
plains.

Wednesday is still on track to be the warmest day of the upcoming
week as the best subsidence and warmest air aloft will be overhead
that day. Temperature forecasts still have Denver flirting with
100 degrees. With the NBM and ECMWF MOS mean forecasting a high of
98, the forecast was left at that number. However, Denver does
have a chance of reaching the record daily high temperature of 100
degrees. A Heat Advisory may be needed especially if it appears
cloud cover will be minimal.

Models have converged on a trough moving through our forecast area
on Thursday but this may only reduce the heat by 2-4 degrees from
Wednesday. A cold front moves through Thursday night with much
cooler conditions on Friday.

&&

.AVIATION /12Z TAFS through 12Z Tuesday/...
Issued at 537 AM MDT Mon Jul 7 2025

Southerly winds to continue through mid morning and then decrease
as they turn northwesterly around 15Z. Isolated/scattered
afternoon thunderstorms are expected with the best time frame
20-23Z. Gusty outflow winds producing wind shifts will be the main
threat. Storms are expected to be east of the Denver area by 00Z
Tuesday. East to northeast winds around 00Z turn southeast and
then eventually southwest Monday evening/night.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Meier
DISCUSSION...Danielson
AVIATION...Meier
Hazardous weather outlook, Jul 7, 9:56 AM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Mon Jul 7 2025

COZ030>051-081700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Mon Jul 7 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
and evening mainly east of a line from Greeley to Denver
International Airport. Some of these storms will be strong to
severe especially over the far northeast corner of Colorado where
damaging wind gusts above 60 mph and large hail in excess of 1
inch in diameter is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very hot temperatures near 100 degrees across the plains are
expected on Wednesday with highs in the upper 90s possible on
Thursday.

While most areas will be dry throughout the long term period,
gusty showers will be possible most days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today or tonight to pass along
any severe hail or wind reports.

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
July 7, 11:45 AM MST to 11:49 AM MST
Where
Arapahoe County, Centennial Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -104.850

A few trees in the area were uprooted and part of the IKEA sign was blown down.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
July 7, 2:35 PM MST to 2:36 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

The wind gust occurred at the Fort Collins/Loveland Airport from a decaying shower.

Thunderstorm Wind, Washington

When
July 7, 3:09 PM MST to 3:10 PM MST
Where
Washington County, 0.53 mi E of Akron
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -103.200

Hail, Washington

When
July 7, 3:11 PM MST to 3:18 PM MST
Where
Washington County, 1.58 mi W of Otis
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.150, -102.980

Video evidence of a few tennis ball or baseball sized hailstones which significantly damaged the rear windshield of a vehicle. Most stones were quarter to golf ball sized. Time and location estimated.

Hail, Washington

When
July 7, 3:13 PM MST to 3:19 PM MST
Where
Washington County, 1.06 mi W of Otis
Measured
1.75 in hail
Reported by
Public
Coordinates
40.150, -102.970

Reported via social media. Time and location estimated.

Hail, Washington

When
July 7, 3:15 PM MST to 3:21 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Retired NWS employee measured 3.9cm diameter hail in Otis approximately 20 minutes after it fell.

Hail, Washington

When
July 7, 3:16 PM MST to 3:21 PM MST
Where
Washington County, 2.52 mi WSW of Otis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -102.990

Hail, Washington

When
July 7, 3:24 PM MST to 3:25 PM MST
Where
Washington County, 2.22 mi WNW of Burdett
Measured
0.75 in hail
Reported by
Public
Coordinates
40.370, -102.990

Report from mping.

Hail, Washington

When
July 7, 3:25 PM MST to 3:30 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Thunderstorm Wind, Weld

When
July 7, 8:57 PM MST
Where
Weld County, 6.45 mi ESE of Cornish
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.500, -104.300

One small tree blown down and stripped of most of its leaves. Spotter reported some hail but did not have an estimate of size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261439, 1261442, 1261440, 1261438, 1261436, 1261437, 1261435, 1261434, 1261433, 1261443.